Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Springfield, MO

January 17, 1996Christian County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 17, 1996, 10:24 PM CST for Christian County, Webster County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 1996, 10:24 PM CST (04:24 UTC)
Expired
Jan 17, 1996, 11:00 PM CST
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 10:45 PM CSTThunderstorm WindOldfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KSGF 180427 RRA
SVRSGF
MOC043-225-180500-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CST WED JAN 17 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST MISSOURI
 
   ...EASTERN CHRISTIAN COUNTY...WEBSTER COUNTY
 
...AT 1023 PM...DOPPLER WEATHER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 3 MILES NORTH OF ROGERSVILLE TO 10 MILES SOUTHEAST OF
OZARK MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL AFFECT THE TOWNS OF
BRUNER CHADWICK AND OLDFIELD UNTIL 1050 PM AND MARSHFIELD AND FORDLAND
UNTIL 11 PM.
 
HAIL TO THE SIZE OF QUARTERS IS POSSIBLE ALONG WITH WINDS IN EXCESS OF
60 MPH ALONG WITH TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JDG/SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 2:09 PM CST, 8 hours 15 minutes earlier.

Area forecast discussion, Jan 17, 2:09 PM CST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CST THU JAN 17 1996

PROB WITH FCST WILL BE WHETHER SVR WX OCCURS TONIGHT.  SELS RECENTLY
UPGRADED OUTLOOK TO INCLUDE ALL BUT SE KS COUNTIES IN MOD RISK AREA.
DYNAMICS CERTAINLY LOOK TO BE IN PLACE FOR SVR DEVELOPMENT TONIGHT.
LATEST SFC ANALYSIS SHOWG STG SFC LOW SITUATED OVER W KS.  STG S WINDS
OUT AHEAD OF THIS PROMPTED HIGH WIND ADVISORIES FOR S MO THIS AFT.  DP
WERE IN THE LOW TO MID 50S ACROSS THE FCST AREA WITH SFC BASED LI'S
DROPPING INTO THE 0 TO -2 CATEGORY.  SAT BEGINNING TO SHOW DRY SLOT
INTO LOW OUT IN KS WITH COMMA HEAD DEVELOPING.  DRY LINE WAS LOCATED
ACROSS CNTRL KS AND KICT BEGINNING TO SHOW ECHO DEVELOPMENT IN THIS
REGION ATTM.

THESE THUNDERSTORMS SHOULD CONTINUE TO ADVANCE EASTWARD THIS EVENING
AHEAD OF THIS DRY LINE AND AS IT ENCOUNTERS THE MORE UNSTABLE AIR MASS
AND THE UPPER LEVEL JET ENTERS S MO...THUNDERSTORMS MAY BECOME SVR. THE
MAIN SVR WX THREAT WILL BE WITH DAMAGING WINDS.  MODELS SEEM PRETTY
CONSISTENT WITH TIMING AND PLACEMENT OF LOW AND MOVE IT THROUGH THE
AREA BY MORNING.  POLAR FRONT MOVES IN QUICKLY BEHIND WITH STG SURGE OF
COLD AIR.  MAY BRIEFLY TURN OVER TO SNOW BUT NOT MUCH IN THE WAY OF ANY
ACCUM EXPECTED AS SPEED OF SYS WILL LIMIT AMTS.

TEMPS SHOULD FALL DURG THE DAY THU WITH COLD AIR PUSHING THRU ALL DAY.
HIGHS SHOULD BE REACHED DURG THE MORN WITH BITTER COLD WIND CHILLS
EXPECTED DURG THE DAY.

.STL...SAW YOUR WORK ZONES AND WOULD HIGHLY RECOMMEND CHANGING THE
GROUPING IN THE LAKE OF THE OZARKS AREA TO AT LEAST INCLUDE THUNDER
TONIGHT AS SELS HAS THIS AREA IN A MOD RISK.

SGF QB 035/035 000/022 010 05+5-
JLN QB 035/035 001/023 012 05+5-

LINDENBERG

In the hours before

Special weather statement, Jan 17, 8:37 PM CST, 1 hour 47 minutes before
MOZ068>071-079>082-089>092-094>097-102>105-180740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CST WED JAN 17 1996

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI UNTIL 200 AM THURSDAY MORNING...

THE TORNADO WATCH INCLUDES THE CITIES OF BRANSON...CAMDENTON...
CASSVILLE...HOUSTON...LEBANON...ROLLA...SPRINGFIELD...AND WEST PLAINS.

A STRONG COLD FRONT WAS PUSHING THROUGH THE WATCH AREA AND WILL PRODUCE
THUNDERSTORMS...POSSIBLY SEVERE...PRODUCING DAMAGING WIND AND HAIL.

AS THE FRONT PUSHES ACROSS SOUTHWEST MISSOURI...PEOPLE SHOULD STAY
TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR UPDATES AND POSSIBLE WARNINGS.

IF THREATENING WEATHER APPROACHES BE PREPARED TO TAKE COVER.

LEE

fBL RW.
 180318 BHM LCL Y. ALL HGTS AGL TOPS.   TIL 10Z
    SCT-BKN 70 ..10Z-17Z CIGS 1...AREAS VSBYS 3...AFT 17Z
   S 10-20 VSBYS 3-d`WWUSt
dVSBYS BLO 3TRW+ vWUUS
oWUUS
I6WWUSL
RL`WWUS
b16WWUST
\7WWUS
}06WWUS>
	qI`WWUS:
_[WWUS
lF6WWUS
8gWUUS
+ WNDS G45.
Special weather statement, Jan 17, 8:37 PM CST, 1 hour 47 minutes before
MOZ068>071-079>082-089>092-094>097-102>105-180740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CST WED JAN 17 1996

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI UNTIL 200 AM THURSDAY MORNING...

THE TORNADO WATCH INCLUDES THE CITIES OF BRANSON...CAMDENTON...
CASSVILLE...HOUSTON...LEBANON...ROLLA...SPRINGFIELD...AND WEST PLAINS.

A STRONG COLD FRONT WAS PUSHING THROUGH THE WATCH AREA AND WILL PRODUCE
THUNDERSTORMS...POSSIBLY SEVERE...PRODUCING DAMAGING WIND AND HAIL.

AS THE FRONT PUSHES ACROSS SOUTHWEST MISSOURI...PEOPLE SHOULD STAY
TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR UPDATES AND POSSIBLE WARNINGS.

IF THREATENING WEATHER APPROACHES BE PREPARED TO TAKE COVER.

LEE

fBL RW.
 180318 BHM LCL Y. ALL HGTS AGL TOPS.   TIL 10Z
    SCT-BKN 70 ..10Z-17Z CIGS 1...AREAS VSBYS 3...AFT 17Z
   S 10-20 VSBYS 3-d`WWUSt
dVSBYS BLO 3TRW+ vWUUS
oWUUS
I6WWUSL
RL`WWUS
b16WWUST
\7WWUS
}06WWUS>
	qI`WWUS:
_[WWUS
lF6WWUS
8gWUUS
+ WNDS G45.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 7:32 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton43 min
Jan 17, 10:42 PM CSTSevere Thunderstorm WarningSGFMcDonald38 min
Jan 17, 10:42 PM CSTSevere Thunderstorm WarningSGFNewton48 min
Jan 17, 11:14 PM CSTSevere Thunderstorm WarningSGFJasper46 min
Jan 18, 2:00 AM CSTSevere Thunderstorm WarningSGFChristian, Greene30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.